Paracetamol is one of the most widely used drugs in the world. At manufacturer recommended doses it has an excellent safety record in humans. However, this is not the case in cats. Cats are simply unable to remove the drug from their bodies fast enough to prevent toxicity developing.

Symptoms of Paracetamol Poisoning.



In the first few hours:

  • breathing becomes faster and more laboured
  • tongue may go blue and her heart beat faster. These are all effects of a reduced oxygen carrying capacity of the blood. The cat is likely to be
  • depression
  • vomiting
  • develop swellings of the head and paws.
If the cat survives these early symptoms, over the next few days,the following may happen:

  • produce blood-stained urine
  • develop abdominal pain
  • become jaundiced (where the whites of the eyes become yellow).
  • Seizures are possible
  • coma
  • Death can occur up to 6 days after the consumption of paracetamol.

Treatment of Paracetamol Poisoning


  • Paracetamol poisoning is an emergency and the cat should be seen by a vet immediately.
  • In the early stages (less than 2 hours after administering the drug), the vet will induce vomiting.
  • administration of an intestinal adsorbent such as activated charcoal.
  • If the cat is having breathing difficulties, or has become anaemic, oxygen will be required.
  • Treatment may need to be given over several days, and regular blood tests for liver and kidney function will be required.

The outlook is very poor for most affected cats.

 
Make a Free Website with Yola.